Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 21, 2014, 6:35 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 21, 2014, 6:35 AM HST (16:35 UTC)
- Expired
- Feb 21, 2014, 9:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 18 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 9:00 AM HST | FLASH FLOOD | Hanapepe, HI | KAUAI CIVIL DEFENSE REPORTED THAT PUOLO ROAD IN HANAPEPE HAS BEEN CLOSED DUE FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 145 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 4.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
142
WGHW50 PHFO 211635
FFWHFO
HIC007-211930-
/O.NEW.PHFO.FF.W.0005.140221T1635Z-140221T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
635 AM HST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 930 AM HST
* AT 620 AM HST...RADAR SHOWED HEAVY RAIN ACROSS THE SOUTHEAST HALF
OF KAUAI. RAIN GAGES NEAR ANAHOLA HAVE REPORTED RAIN RATES UP TO 4
INCHES PER HOUR. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ANAHOLA...KAPAA...WALUA...LIHUE...AND POIPU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2219 15931 2211 15927 2191 15934 2187 15943
2187 15960 2196 15975
$$
MORRISON3 follow-up statements
893
WGHW70 PHFO 211740
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
740 AM HST FRI FEB 21 2014
HIC007-211930-
/O.CON.PHFO.FF.W.0005.000000T0000Z-140221T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
740 AM HST FRI FEB 21 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 930 AM HST...
AT 730 AM HST...RADAR CONTINUES TO SHOW AREAS OF HEAVY RAIN
AFFECTING THE SOUTHEAST HALF OF KAUAI. THE HANAPEPE RIVER GAGE IS
APPROACHING FLOOD STAGE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA...
ANAHOLA...KAPAA...LIHUE...AND POIPU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2219 15931 2211 15927 2191 15934 2187 15943
2187 15960 2196 15975
$$
MORRISON564
WGHW70 PHFO 211832
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
832 AM HST FRI FEB 21 2014
HIC007-211930-
/O.CON.PHFO.FF.W.0005.000000T0000Z-140221T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
832 AM HST FRI FEB 21 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 930 AM HST...
AT 830 AM HST...HEAVY RAINS CONTINUE OVER THE KAUAI MOUNTAINS AND
MORE RAIN IS APPROACHING FROM THE SOUTHWEST. THE HANAPEPE AND WAILUA
RIVER GAGES INDICATE HEAVY RUNOFF AND THE POTENTIAL FOR FLOODING
NEAR THOSE RIVERS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA...
ANAHOLA...KAPAA...LIHUE...AND POIPU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2219 15931 2211 15927 2191 15934 2187 15943
2187 15960 2196 15975
$$
MORRISON227
WGHW70 PHFO 211903
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
903 AM HST FRI FEB 21 2014
HIC007-211930-
/O.CON.PHFO.FF.W.0005.000000T0000Z-140221T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
903 AM HST FRI FEB 21 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 930 AM HST...
AT 900 AM...KAUAI CIVIL DEFENSE HAS REPORTED THAT PUOLO ROAD IN
HANAPEPE HAS BEEN CLOSED DUE TO FLOODING. ADDITIONAL HEAVY SHOWERS
AND THUNDERSTORMS CONTINUE TO MOVE OVER THE SOUTHWEST PORTION OF
KAUAI.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA...
KAPAA..ANAHOLA...KEKAHA...AND WAIMEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2219 15931 2211 15927 2191 15934 2187 15943
2187 15960 2196 15975
$$
WROEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 3:30 AM HST, 3 hours 5 minutes earlier.
Area forecast discussion, Feb 21, 3:30 AM HST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST FRI FEB 21 2014 .SYNOPSIS... ENHANCED SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT THE WESTERN ISLANDS TODAY AND TONIGHT AS A SURFACE TROUGH APPROACHES FROM THE WEST. LIGHT SOUTHEASTERLY WINDS WILL SWITCH TO NORTHEASTERLIES SATURDAY AS THIS TROUGH PASSES ACROSS THE ISLANDS. EAST TO NORTHEAST WINDS WILL THEN PERSIST THROUGH THE REST OF THE FORECAST PERIOD. AN UPPER RIDGE NOSING IN FROM THE WEST WILL WORK TO STABILIZE OUR AIRMASS BY SATURDAY...REDUCING RAINFALL AMOUNTS. && .DISCUSSION... A SURFACE TROUGH PERSISTS JUST WEST OF THE MAIN HAWAIIAN ISLANDS...INDUCING CONTINUED SOUTHEAST LOW LEVEL FLOW ACROSS LOCAL WATERS. HOWEVER...THE PRESSURE GRADIENT IS RATHER SLACK AND WINDS ARE LIGHT. SHOWERS INCREASED DRAMATICALLY JUST AFTER MIDNIGHT NEAR NIIHAU AND HAVE SINCE FILLED IN SOUTH THROUGH WEST AND NORTHWEST OF KAUAI. LIGHTNING DATA SHOWED A THUNDERSTORM OCCURRED JUST SOUTH OF NIIHAU AROUND 1 AM HST. ALL OF THIS ACTIVITY IS MOVING NORTH AT 10 TO 15 MPH WITHIN LOW LEVEL FLOW. AFTER NOT MOVING MUCH OVER THE PREVIOUS 24 HOURS...THE SURFACE TROUGH NOW APPEARS TO BE DRIFTING EASTWARD TOWARD THE ISLANDS...DRAGGING ASSOCIATED RAINFALL WITH IT AND TRIGGERING ADDITIONAL RAINFALL OUT AHEAD OF IT. POP...SKY AND WX GRIDS HAVE BEEN ADJUSTED ACCORDINGLY. SHOWERS WILL INCREASE ACROSS AND AROUND THE ISLANDS EAST OF KAUAI LATER TODAY AND TONIGHT AS THE TROUGH PASSES THROUGH. MODELS SHOW UPPER TROUGHING WILL MOVE EAST OF THE ISLANDS BY THIS AFTERNOON...ALLOWING UPPER RIDGING TO NOSE IN FROM THE WEST. WE EXPECT THIS WILL WORK TO STABILIZE OUR AIRMASS ENOUGH TO REMOVE ANY THUNDERSTORM CONCERNS AFTER TONIGHT. BY SATURDAY AFTERNOON UPPER RIDGING WILL USHER IN DRIER CONDITIONS WHICH SHOULD LAST THROUGH MOST OF THE REMAINING FORECAST PERIOD. A SHIFT TO NORTHEAST WINDS TONIGHT AND SATURDAY WILL OCCUR AS HIGH PRESSURE BUILDS TO THE NORTH AND NORTHWEST OF THE STATE. A RATHER SLACK PRESSURE GRADIENT WILL KEEP THESE NORTHEASTERLIES IN THE LIGHT TO MODERATE RANGE. THESE WINDS WILL VEER TO EASTERLIES LATER NEXT WEEK AS THE RIDGE FLATTENS OUT AND EXTENDS EAST...REORIENTING THE WIND FIELD. && .AVIATION... AIRMET SIERRA IS POSTED FOR MOUNTAIN OBSCURATION OVER KAUAI AS AN AREA OF CLOUDS AND SHOWERS MOVES IN FROM THE SOUTH AND WEST. THERE IS ALSO A SLIGHT CHANCE OF TSRA OVER AND AROUND KAUAI DUE TO AN UPPER LEVEL TROUGH IN THE ISLAND VICINITY. MVFR CONDITIONS ARE OCCURING OVER PHLI WITH SOME IFR ALSO BEING REPORTED. VFR CONDITIONS PREVAIL AT THE REMAINING TAF SITES. THERE WILL LIKELY BE SOME MVFR CONDITIONS OVER THE EAST AND SOUTHEAST BIG ISLAND SLOPES FOR THE REST OF TONIGHT AND ON THROUGH THE MORNING HOURS. THERE MAY ALSO BE SOME BRIEF MVFR CONDITIONS ELSEWHERE IN -SHRA BR. && .MARINE... A SERIES OF NNW AND NW SWELLS WILL MOVE INTO HAWAII OVER THE NEXT SEVERAL DAYS. THE LARGEST OF THE GROUP IS FORECAST TO ARRIVE LATE SATURDAY INTO SUNDAY WITH NEAR ADVISORY LEVELS POSSIBLE. THE COMBINATION OF WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH AT LEAST EARLY NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...POWELL AVIATION...BURKE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 4:45 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 21, 9:20 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.